Thrombosis in Heparin-Induced Thrombocytopenia (HIT)

Author: V. Dimov, M.D.
Reviewer: S. Randhawa, M.D.

An 86-year-old African American female (AAF) was admitted to the intensive care unit (ICU) for atrial fibrillation with rapid ventricular response (Afib with RVR). She has multiple comorbidities, among them, a recent deep venous thrombosis and pulmonary embolism (DVT and PE), for which warfarin (Coumadin) was started. Her INR was subtherapeutic and heparin IV is initiated after admission. She is lethargic and barely responsive to stimuli. Her code status is "do not resuscitate-comfort care arrest" (DNR-CCA).

Past medical history (PMH)

Abdominal aortic aneurysm (AAA), thoracic aorta aneurysm, deep venous thrombosis and pulmonary embolism (DVT and PE), colon cancer status post (S/P) resection and colostomy, COPD, dementia.

What happened?

Four days after admission, her platelet count decreased in half and blue discoloration of the toes was noted.


CBC in heparin-induced thrombocytopenia (HIT); Coagulation panel in DVT and HIT (click to enlarge the images).


Peripheral thrombosis and emboli leading to skin necrosis in heparin-induced thrombocytopenia (HIT) (click to enlarge the images).

What is the most likely diagnosis?

Heparin-induces thrombocytopenia (HIT).

HIT is a dangerous condition with a mortality rate of 50%, mainly due to thrombotic complications.

What treatment would you suggest?

The treatment is with argatroban, an anticoagulant which requires monitoring of the PTT in the same way as with heparin.

But the patient has thrombocytopenia and is at risk for bleeding, isn't she?

The thrombosis risk far outweighs the bleeding risk.


PTT monitoring in argatroban treatment (click to enlarge the images).

Antiplatelet antibodies were sent to the lab but the result is not reported immediately and that is why HIT is a clinical diagnosis.

What happened?

Heparin was stopped, argatroban was started and platelet count gradually increased. The duplex ultrasound of the lower extremities (LE) showed an "acute on old" bilateral DVT.


Duplex of LE positive for DVT (click to enlarge the images).

Her mental status did not improve and the family members decided to convert the patient's code status to "do not resuscitate-comfort care" (DNR-CC), according to her previously expressed wishes. Hospice care was called.

Final diagnosis

Heparin-induced thrombocytopenia (HIT) with thrombosis.

Summary

There are 2 types of heparin-induced thrombocytopenia (HIT)

- Type 1 heparin-induced thrombocytopenia (HIT) presents within the first 2 days after exposure to heparin, and the thrombocyte count normalizes with continued heparin therapy. Type 1 HIT is a nonimmune disorder, and it occurs with the direct effect of heparin on platelet activation.
- Type 2 heparin-induced thrombocytopenia (HIT) is an immune-mediated disorder which typically occurs 4-10 days after exposure to heparin, and it is the serious type with its life- and limb-threatening prothrombotic complications. In general medical practice, HIT refers to type 2 HIT.
HIT must be suspected when a patient has a fall in thrombocyte count while receiving heparin—particularly if the fall is over 50% of the baseline count, even if the platelet count nadir remains greater than 150 x 109/L—by skin lesions at heparin injection sites, or by systemic reactions.

There are 4 diagnostic tests for HIT:

- Serotonin release assay (SRA)
- heparin-induced platelet aggregation assay (HIPA)
- solid phase immunoassay (H-PF4 enzyme-linked immunosorbent assay [ELISA])
- particle gel immunoassay (PIFA)

The first 2 tests are also referred as functional assays. Most laboratories use HIPA, which is highly specific but which is also reported to be less sensitive than SRA. The availability of SRA is often restricted to centers where heparin-induced thrombocytopenia (HIT) is a focus of research.

The 14 C-SRA is considered the "gold standard" assay for the detection of heparin-dependent antibodies in HIT with sensitivity of 90% and specificity as high as 100%.

Two direct thrombin inhibitors (DTIs) are available in the United States for treatment of HIT: lepirudin and argatroban.

Oral rivaroxaban is non-inferior to standard therapy for symptomatic pulmonary embolism (PE) and DVT (NEJM, 2012).

References

Heparin-Induced Thrombocytopenia. eMedicine Specialties > Hematology > Coagulation, Hemostasis, and Disorders, 2009.Heparin Induced Thrombocytopenia. Notes from Dr. RW, 2005.

Published: 05/04/2005
Updated: 03/15/2012

5 comments:

  1. for how long do you need to treat with argotroban/Lepirudin?

    ReplyDelete
  2. Re: "for how long do you need to treat with argotroban/Lepirudin?"

    Until anticoagulation is no longer required.

    ReplyDelete
  3. what does that mean?! when is anicoagulation is not needed?!

    ReplyDelete
  4. Anticoagulation is no longer needed in HIT when the thrombotic complications have resolved and the platelet count has started to recover.

    For example:

    Lepirudin (Refludan)
    0.4 mg/kg slowly IV as a bolus dose, followed by continuous IV infusion for 2-10 d or longer if clinically needed.

    http://emedicine.medscape.com/article/1357846-treatment

    ReplyDelete
  5. So you start treatment untill platelet count come back to normal, and then you stop?

    ReplyDelete